At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Organophosphate poisoning is a neurological syndrome caused by exposure to organophosphate chemicals like those found in insecticides, herbicides, and some nerve agents. Patients exposed to high quantities of these chemicals can develop a variety of symptoms and may eventually die of respiratory arrest. Low levels of organophosphate exposure can cause behavioral changes including depression and suicidal thoughts. It is a potential occupational hazard for people who work around these chemical compounds. Treatments are available if the condition is identified in a timely fashion.
These compounds work as nerve agents by inhibiting the action of acetylcholinesterase, an enzyme that normally breaks down the neurotransmitter acetylcholine. When this enzyme is suppressed, levels of acetylcholine build up, stimulating receptors and causing the patient's nervous system to go into overload. Atropine can counter the organophosphate poisoning and stabilize the patient, allowing care providers to offer supportive therapy while the patient recovers.
Symptoms of organophosphate poisoning can include uncontrolled diarrhea and urination along with excessive salivation and tears. A patient may develop stomach cramps and pain caused by increased gastrointestinal motility, and can experience nausea and vomiting. The patient's pupils also tend to constrict and the same constriction can be seen in the airways and other structures of the body. Eventually, the bronchoconstriction will cause the patient to die due to inadequate oxygen supplies.
It can be hard to test for organophosphate poisoning directly. Small traces can appear in the blood, but because patients normally have highly variable ranges of compounds like acetylcholinesterase, this testing may not necessarily be conclusive. Patients seeing a doctor for treatment of symptoms associated with organophosphate poisoning should make sure to discuss any recent exposures to chemicals, including lubricants, fuels, and other compounds. The doctor can determine if the patient is at risk of poisoning.
In addition to atropine, a doctor or medical professional may recommend stripping the patient of his clothes and thoroughly washing to remove any organophosphates left after exposure. Agricultural workers, for example, might have chemicals stuck to their clothes, hair, and skin after handling sprayers without protection. Washing can often stop the flow of organophosphates into the patient's system. Patients may also need fluids to rehydrate and could require support from a ventilator until their airways relax and they are able to breathe independently. The chances of a repeat episode may be reduced by securing chemicals properly and by providing workers with adequate protective garments when they work with chemicals.